Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 167, NWS Jackson, KY

July 6, 2004McCreary County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 6, 2004, 5:56 PM EDT for McCreary County, Kentucky. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2004, 5:56 PM EDT (21:56 UTC)
Expired
Jul 6, 2004, 6:45 PM EDT
In force
49 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County McCreary County, KY

The radar

The Knoxville radar (KMRX), 114 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1048 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 062156
SVRJKL
KYC147-062245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
556 PM EDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCCREARY COUNTY IN KENTUCKY.

* UNTIL 645 PM EDT.

* AT 556 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES EAST
  OF WHITLEY CITY...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEULAH HEIGHTS AROUND 605 PM EDT.
  HONEYBEE AROUND 615 PM EDT.

THIS IS A DANGEROUS STORM. THIS SEVERE THUNDERSTORM IS CAPABLE OF 
PRODUCING WINDS UP TO 65 MPH AND HAIL UP TO THE SIZE OF QUARTERS.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR SOUTHEASTERN KENTUCKY.

LAT...LON 3671 8456 3695 8438 3695 8438 3693 8437
      3694 8431 3685 8433 3684 8435 3682 8434
      3680 8436 3667 8431 3661 8438

$$

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 12:00 PM EDT, 5 hours 56 minutes earlier.

Area forecast discussion, Jul 6, 12:00 PM EDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1200 PM EDT TUE JUL 6 2004

.DISCUSSION...

UPDATE ALREADY OUT. TEMPS FOR THE MOST PART WERE RUNNING COOLER THAN
MOS FOR TODAY/S HIGHS...BUT A LITTLE WARMER THAN TEMPS ALREADY IN
GRIDS. WITH 850MB TEMPS NEAR 20C...AND ONLY PC SKIES DEVELOPING WITH
THE HEAT OF THE DAY...RAISED TEMPS ENOUGH TO PUSH CATEGORIES IN
ZONES UP ONE THROUGHOUT. IN ADDITION...ALTHOUGH SPOTS ARE A LITTLE
COOLER THAN MOS AT JKL AND LOZ...AND QUITE A BIT AT SME...CU HAS
BEEN SLOW TO DEVELOP GIVEN HIGH CONVECTIVE TEMPS. FEEL THIS WILL
ALLOW FOR A BETTER REBOUND OVERALL. ADJUSTED CLOUD COVER IN FOR THIS
SAME REASON.

&&

.PREV DISCUSSION...

439 AM EDT TUE JUL 6 2004

ONLY MADE A FEW MINOR ADJUSTMENTS TO FORECAST. DECIDED TO UP POPS
SLIGHTLY IN NORTHERN CWA FOR EARLY THIS MORNING TO ACCOUNT FOR
PASSING MCS. SKIES CLEARED QUITE A BIT MORE THAN ORIGINALLY
ANTICIPATED OVERNIGHT...SO HAD TO TWEAK MORNING TEMPS AND AFTERNOON
MAX TEMPS DOWN A FEW DEGREES...TO ACCOUNT FOR ADDITIONAL RADIATIONAL
COOLING. MESOETA PUSHES FRONT THROUGH SOMETIME LATE WEDNESDAY
AFTERNOON. MODEL SOUNDINGS STILL SHOWING DECENT INSTABILITY AND
MOISTURE FEED FOR WEDNESDAY AFTERNOON...SO DECIDED TO GO WITH HIGH
CHANCE POPS AS COLD FRONT PUSHES ACROSS THE STATE. MESOETA TIME
HEIGHT CROSS SECTIONS SHOWING AREA OF LIFT WITH A NEAR SATURATED
ATMOSPHERE FOR WEDNESDAY AFTERNOON AS WELL. LIFT ASSOCIATED WITH
APPROACHING FRONT COUPLED WITH AFTERNOON HEATING...SHOULD ALLOW FOR
CONVECTIVE INITIATION. PWS OF 1.25 TO 1.75 INCHES ALSO SHOWING UP IN
ETA SOUNDINGS FOR DAY 3...SO POTENTIAL FOR HEAVY RAIN WILL EXISTS
WITH ANY ORGANIZED STORMS THAT FORM ALONG AND AHEAD OF THE FRONT.
GFS AND MESOETA NOT IN GOOD AGREEMENT RIGHT NOW ON SPEED OF FRONTAL
PASSAGE. GFS HAS FRONT LINGERING ACROSS EASTERN KENTUCKY WELL INTO
THURSDAY AFTERNOON...WITH AMPLIFIED AREA OF PRECIP ALONG THE
BOUNDARY...ESPECIALLY FROM 18Z WED THROUGH 00Z THUR. DID NOT LIKE
THE QUICKER MESOETA SOLUTION FOR FRONTAL PASSAGE...SO WENT WITH A
BLEND OF MESOETA AND GFS...LEANING MORE TOWARD THE GFS SOLUTION.

1225 AM EDT TUE JUL 6 2004

UPDATED FORECAST TO DROP POPS AROUND MIDNIGHT...THEN INCREASE TO
SLIGHT POPS TOWARD DAWN AS NEXT MCS HEADS IN THIS DIRECTION.  THINK
THAT ONLY VERY SMALL CHANCE WE WILL GET ANYTHING OUT OF THIS SINCE
WE WERE WORKED OVER PRETTY WELL EARLIER IN THE EVENING AND THE WIND
PROFILE IS NOT IMPRESSIVE.  YET...THERE IS STILL SOME CHANCE THAT IT
WILL HOLD TOGETHER...AND KNOWING THAT WE STILL HAVE SOME RESIDUAL
BOUNDARIES LURKING IN THE AREA...THIS MIGHT HELP TO KEEP SOMETHING
GOING.

615 PM EDT MON JUL 5 2004

20Z SFC ANALYSIS SHOWS EAST KENTUCKY JUST EAST OF A DEVELOPING WARM
FRONT...CONNECTED TO ANOTHER CORE OF LOW PRESSURE OVER IOWA...
LIFTING NORTH THROUGH THE WESTERN PARTS OF THE OHIO VALLEY. A LONG
LIVED...BOW STRUCTURE MCS IS CUTTING THROUGH CENTRAL KENTUCKY AHEAD
OF THE FRONT AND MOVING INTO AN AREA OF MODERATELY UNSTABLE AIR. THE
WORST OF THE STORMS ARE DIVING SOUTHEAST ALONG WITH THE COLDEST
CLOUD TOPS...TARGETING LOCATIONS ALONG AND SOUTH OF THE HAL ROGERS
PARKWAY. A DECENT COLD POCKET OF RAIN PUSHING THE MCS FOLLOWS THE
STORMS AND WILL KEEP THINGS COOL AND WET INTO THE FIRST PART OF THE
EVENING.

THE MODELS ARE IN MUCH BETTER SHAPE THIS MORNING WITH GOOD AGREEMENT
ON THE PATTERN ALOFT WITH A COUPLE OF TROUGHS THAT PASS THROUGH TO
THE NORTH OF THE OHIO VALLEY. THE FIRST OF THESE IS PASSING THIS
AFTERNOON WITH RIDGING NOSING UP FROM THE SOUTH IN ITS WAKE. A
SECOND...MUCH STRONGER TROUGH THEN ROLLS THROUGH THE GREAT LAKES AND
ACROSS THE NORTHERN OHIO VALLEY BY THURSDAY MORNING. FOLLOWING THIS
THE SUBTROPICAL RIDGE TAKES OVER QUIETING THINGS DOWN INTO THE
WEEKEND. BY LATE SUNDAY...THOUGH...THIS RIDGE BREAKS DOWN A BIT
ACROSS OHIO ALLOWING FOR MORE SHORTWAVE ACTIVITY TO AFFECT EAST
KENTUCKY ON MONDAY.

SENSIBLE WEATHER WILL FEATURE THE EARLY EVENING MCS CARVING THROUGH
SOUTHEAST KENTUCKY...POSSIBLY WEAKENING AS IT MOVES INTO MORE
STABLE AIR. A WELL DEFINED COLD POOL TRAILS THE LEAD STORMS AND WILL
SERVE TO SUSTAIN THEM A BIT LONGER...THOUGH. FOLLOWING THIS THERE
SHOULD BE A LARGE LULL IN THE ACTIVITY AS THE CLOUDS SLOWLY BREAK UP
AND THE AIR MASS RECOVERS...WHILE WE REMAIN IN THE WARM SECTOR.
ACCORDINGLY...WILL FORECAST ISOLATED STORMS POSSIBLE LATER TONIGHT.
ANY MCS ACTIVITY WILL BE ILL HANDLED IN THE MODELS TONIGHT INTO
WEDNESDAY...SO DESPITE THE UPPER RIDGE WORKING IN ON TUESDAY AND THE
MODELS DOWN PLAYING THE PCPN POSSIBILITY...WILL MAINTAIN THE CHANCE
OF THUNDERSTORMS PEAKING IN THE AFTERNOON. AGAIN EXPECT A LULL IN
THE FIRST PART OF THE NIGHT BEFORE MORE SYNOPTICALLY DRIVEN AREAS OF
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY MORNING
ENTERING OUR WESTERN COUNTIES AHEAD OF THE COLD FRONT. THIS BOUNDARY
IS HANDLED BETTER BY THE MODELS THEN 24 HOURS AGO...SO CONFIDENCE IS
BETTER FOR IT TO MOVE THROUGH WEST TO EAST DURING THE DAY. HIGH
PRESSURE IN ITS WAKE PROMISES TO BRING IN SLIGHTLY COOLER AND DRIER
WEATHER. IN ADDITION...RIDGING ALOFT WILL MAKE FOR A QUICK
MODERATION IN TEMPS WITH HOT AND GRADUALLY HUMID WEATHER MOVING IN
FOR THE WEEKEND. A DIURNAL CHANCE OF SHOWERS AND THUNDERSTORMS WILL
BE SEEN SUNDAY AND MONDAY.

MOS TEMP CAME IN CLOSE THROUGH THE PERIOD WITH LITTLE DEVIATION...
EXCEPT FOR WEDNESDAY HIGHS WHERE THE FWC NUMBERS ARE A BIT WARM
GIVEN THE SHOWERS AND THUNDERSTORMS EXPECTED WITH THE FRONT. DID
KEEP MAXES DEGREE OR SO BELOW MOS CONSENSUS DUE TO THE HIGH
MOISTURE IN PLACE AND A FAIR AMOUNT OF CLOUDS EXPECTED. FOR POPS
THESE WERE BASICALLY A CRAP SHOOT WITH THE MODELS OUT TO LUNCH FROM
THE START WITH THIS MCS. WENT WITH LIKELY POPS ACROSS THE WESTERN
PARTS OF THE CWA LATE THIS AFTERNOON BEFORE DROPPING THEM DOWN TO
JUST SLIGHT CHANCES LATE THIS EVENING AS THIS SYSTEM MOVES THROUGH.
WENT WITH MAINLY A DIURNAL TREND TO POPS THROUGH LATE TUESDAY NIGHT
WHEN THE COLD FRONT APPROACHES...THEN UPPED THEM TO GOOD CHANCE FOR
THE DAY WEDNESDAY.

AS FOR IFPS GRIDS AND GRAPHICS...RAN MY USUAL POPULATION FROM THE
MESOETA THROUGH 60 HOURS FOR TEMPS...DEWPOINT AND WINDS. THESE WERE
FAIRLY DECENT EXCEPT FOR WEDNESDAY HIGHS...JUST HAD TO ADD SOME
TOPOGRAPHIC DRIVEN LOCAL EFFECTS FOR MAXES AND MINS FOR MOST
PERIODS. DID MASSIVELY ADJUST THE RAIN COOLED MAXES FOR WEDNESDAY
FROM THE MESOETA...UP CLOSER TO MAV AND MET MAXES. THE REST WERE IN
THE BALL PARK THOUGH. THE OTHER GRIDS WERE IN EXCELLENT SHAPE WITH
THE MOST WORK NEEDED IN THE NEAR TERM TO DEAL WITH THE INCOMING MCS.
HARDLY HAD TO CHANGE THE REMAINDER AS THE MODELS ARE COMING INTO
BETTER AGREEMENT ON FRONT FOR MIDWEEK.

&&

.JKL...NONE.

&&

PIEPER
Hazardous weather outlook, Jul 6, 5:05 AM EDT, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
505 AM EDT TUE JUL 6 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-070855-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
505 AM EDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS
A SLIGHT RISK OF A FEW STORMS BECOMING SEVERE THIS AFTERNOON AND
EVENING...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT AND
AGAIN ON SUNDAY AND MONDAY. THERE IS A SLIGHT RISK THAT A FEW STORMS
COULD BECOME SEVERE DURING THE AFTERNOON ON WEDNESDAY...WITH DAMAGING
WINDS BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON WEDNESDAY AFTERNOON.

RICHEY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:27 PM EDTSevere Thunderstorm WarningJKLWhitley33 min
Jul 6, 6:33 PM EDTSevere Thunderstorm WarningJKLLaurel42 min
Jul 6, 6:39 PM EDTSevere Thunderstorm WarningJKLKnox51 min
Jul 6, 6:45 PM EDTSevere Thunderstorm WarningJKLKnox45 min
Jul 6, 6:52 PM EDTSevere Thunderstorm WarningJKLWayne38 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.